Welcome back to another week of rapid fire case conference review here at THE OSU EM Residency Program.
Leading off is Dr. Nicholson with his patient presenting from dialysis clinic with a chief complaint of “Problem with fistula site.” A quick duplex study with basic labs reveals an occluded outflow vein and a potassium of 7.3. Understanding the arrhythmogenic potential for hyperkalemia, he obtains the following EKG:
Recognizing peaked t-waves as an early since of clinically significant hyperkalemia, he then initiates appropriate treatment (discussed later!).
He then asks, “What other changes might I see on an EKG in a patient with hyperkalemia?” and provides this helpful diagram.
Popular teaching suggest visualizing a hook progressively lifting at the T wave to the upper right as hyperkalemia progresses to help visualize the progressive EKG changes seen in hyperkalemia. First, a normal T becomes peaked; then P’s become flattened as the QRS widens. Finally, with severely elevated potassium comes the dreaded sine wave, V-fib or asystole.
Finally, treatment must be initiated for hyperkalemia with EKG changes. My favorite mnemonic is “C BIG K DROP.”
C – Calcium gluconate – membrane stabilization
B – Bicarb, B-agonists – Intracellular shift
IG – Insulin/glucose – intracellular shift
K – Kayaxelate – Excretion
D – Diuretics – Excretion (i.e., furosemide)
ROP – “Renal for dialysis Of Patient”
Dr. Faucher next brings us a case of abdominal pain and confusion in a 73-year-old male. Presentation, labs and imaging are consistent with a case of ascending cholangitis, caused by infection of the obstructed biliary tree. He reminds us of the constellation of signs and symptoms known as Charcot’s Triad, consisting of:
- Abdominal pain
- Jaundice (60-70% of patients)
- Note this only occurs for bilirubin elevated >2.5-3 mg/dL and likely will be conjugated/direct as problem is post-hepatic obstruction
Add shock and altered mental status to the clinical picture to round out Reynold’s Pentad, especially in your elderly patients, in whom this might be their only presenting symptom.
Additional findings may include elevated liver enzymes, CBD dilation on ultrasound. Management involves broad-spectrum antibiotics in the acute setting with urgent ERCP.
Dr. Onders then presents her case of a 28-year-old female coming in after noticing one pupil was larger than the other. Realizing the causes of anisocoria range from the benign to the emergent, took a detailed history. It had started yesterday and she had only noticed it when changing her contacts. She denies any pain, eye redness or other associated symptoms. CTA of the brain was negative.
Dr. Onders came up with the following for her differential:
- Physiologic: anisocoria equal or less than 1mm can be a normal variant. Hers was larger in this case.
- Mechanical: damage to the iris can lead to anisocoria though this patient had no history of trauma and no pain
- Argyll Robertson pupil: Seen in advanced syphilis, the “prostitute’s pupil” accommodates but doesn’t react, which was not the case in this patient
- Oculomotor nerve palsy: This can be due to ischemia (spares pupil) or compressive due to aneurism (CTA negative)
As she ruled out items on her differential, Dr. Onders revisited the patient’s history. Recently, the patient’s mother had started using scopolamine patches, which the patient had handled. Exposing her eye to this anticholinergic prior to using her contacts likely resulted in her presentation.
Dr. Kosier then shares the case of a 51-year-old male who was found unresponsive. Found by EMS to be in V-fib arrest. On arrival, EKG was as below:
A STEMI alert was called and the patient was taken to the cath lab where angioplasty and stent placement was performed for a 99% RCA occlusion.
With not all acute coronary syndromes presenting as textbook STEMIs, Dr. Kozier took this opportunity to remind us of the common STEMI equivalents.
Common STEMI Equivalents
- De Winter ST/T complex – ST depressions with peaked t-waves in anterior leads
- de Winters ST-T waves
- Wellen’s syndrome – deeply inverted or biphasic t-waves in V2-V3
- Wellen’s syndrome
- ST elevation in aVR
- LBBB with Sgarbossa criteria
- Sgarbossa criteria
- Isolated posterior MI
- T waves upright in V1
It is Dr. Grantham up next to share the case of a worsening rash that developed hours of the patient received an injection of penicillin for his syphilis. The rash is maculopapular and does involve the palms and soles. It is accompanied by fevers and diffuse myalgias. Dr. Grantham first considers an allergic reaction as the possible cause but then remembers learning in medical school of the Jerish-Herxheimer reaction in a patient receiving treatment for syphilis.
Jerish-Herxhsimer reactions are self-limiting reaction experienced by patients within 24 hours of starting antitreponemal therapy. It may include worsening of the patient’s syphilitic rash, mylagias, fevers, nausea/vomiting. It is not an allergic reaction, but rather it is believed to be due to the rapid release of treponemal toxins and byproducts that occurs as the antibiotics begin to take effect. It does not pose an intrinsic harm to the patient and management should include antipyretics and symptom control.
Dr. Sanchez then provides the case of an 18F who was found unresponsive in bed after consuming a few wine coolers following a period of depressed mood. She was intubated, with no reaction to narcan or D50. She withdraws to painful stimuli but is otherwise unresponsive. An ingestion workup was initiated and significant for a bicarb of 5 with measured serum osmolality of 370 and calculated of 330 (corrected for alcohol of .038).
Her volatile alcohol panel whowed an ethylene glycol leve of 310 mg/dL.
Below you can find a reminder of how to calculate the osmorlar gap. Additionally, the following table can be helpful to determine expected osmolality changes with different volatile alcohols:
She then discusses the treatment for this dangerous ingestion.
Fompeizole – inhibitor of alcohol dehydrogenase inhibits conversion to dangerous intermediates
- Consider when serum concentrations of methanol or ethylene glycol is > 20mg/dL
- Start with confirmed or suspected methanol/ethylene glycol and two of the following:
- Osmolar gap >10 mOsm, Arterial pH < 7.3, bicarb < 20 mmol/L, presence of urinary oxalate crystals
Sodium bicarbonate – consider with arterial pH < 7.3
Hemodialysis – consider in the presence of pH < 7.25-7.3, visual abnormalities, renal failure, electrolyte abnormalities, serum concentration > 50mg/dL